Maine, 2006

Flooding in Maine, May 13 to 14, 2006

May 13 to 14, 2006 · NWS GYX · 2 events in 2 counties and zones

Low pressure developed south of New England and remained nearly stationary from the 12th to the 15th resulting in over 12 inches of rain in some locations in a 72 hour period. 5 ft.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure developed south of New England and remained nearly stationary from the 12th to the 15th resulting in over 12 inches of rain in some locations in a 72 hour period. The Swift River at Roxbury (flood stage 7.0 ft.) crested at 7.5 ft. The Presumpscot River at Westbrook (flood stage 15.0 ft.) crested at 15.6 ft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 13, 2:53 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, May 13, 2:53 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
353 AM EDT SAT MAY 13 2006

.SHORT TERM /TODAY THROUGH TONIGHT/...
RAIN...WINDS AND THE POTENTIAL FOR BEACH EROSION TOP THE LIST OF
FORECAST PROBLEMS FOR THE PERIOD.

CURRENTLY...BANDS OF RAIN CONTINUE TO MOVE ASHORE AS THE FLOW
THROUGH THE MID LEVELS OF THE ATMOSPHERE REMAIN FROM THE EAST
SOUTHEAST. THE BAND ACROSS THE CENTRAL ZONES PRODUCED BETWEEN 1.5
AND 3 INCHES LATER NIGHT...WITH RAPID RISES ON THE SMALL RIVERS AND
STREAMS. THE BANDING AND EAST SOUTHEAST FLOW IS IN RESPONSE TO THE
ANOMALOUSLY DEEP LOW OVER THE GREAT LAKES...AND THE RIDGING OVER
THE MARITIMES.

THE FLOW IS MOISTENING...AS SEEN ON THE 00Z SOUNDINGS (WITH 850
DEW POINTS NEAR 10 C). SINCE THE ATMOSPHERE IS BLOCKED TO THE WEST
AND TO THE NORTH...NO REAL CHANGES TO THE PATTERN SEEN IN THE
SHORT TERM.

THE BIGGEST FORECAST PROBLEM THIS MORNING IS THE HEAVY RAIN. AS
MENTIONED EARLIER...THE EARLIER BAND PRODUCED A LARGE AMOUNT OF
RAIN IN A FAIRLY NARROW BAND. THE WATER VAPOR LOOP SHOWS THE FLOW IN
THE MID LEVELS SLOWLY BACKING...AND THIS SHOULD TEND TO FOCUS THE
INSTABILITY ON AN AXIS ACROSS THE SOUTHERN ZONES. WILL CONTINUE TO
MONITOR THE CENTRAL ZONES FOR ADDITIONAL HYDRO PROBLEMS THIS MORNING.

OTHERWISE...MODELS CONTINUE TO ADVERTISE THE HEAVIEST RAIN ACROSS
THE SOUTHERN ZONES AS THE DEEP EAST SOUTHEAST FLOW PERSISTS. THE
FLOOD WATCH HAS BEEN LEFT IN PLACE. MORE ON THE FLOODING IN THE
HYDROLOGY SECTION BELOW.

DRYING INTO THE EASTERN ZONES LOOKS AS THOUGH IT WILL BE DELAYED A
BIT AS THE BEST DRYING IS STILL OVER EASTERN MAINE...AND THIS LOOKS
TO STAY IN PLACE A BIT LONGER. THE NAM MAY BE A BIT FAST WITH ITS
CLEARING...AND LEANED TOWARD THE GFS IN THIS RESPECT. TAPERED THE
RAIN CHANCES LATE THIS MORNING AND THIS AFTERNOON ACROSS THE EAST
AND LEFT THEM IN PLACE IN THE EAST. USED A BLEND OF MOS NUMBERS
FOR HIGHS TODAY.

FOR TONIGHT...THE DRYING SHOULD MAKE IT TO THE EASTERN ZONES...AND WAS
A BIT MORE OPTIMISTIC WITH REGARD TO SKY COVER. CONTINUED THE RAIN
ACROSS THE SOUTHERN ZONES...WHERE THE AXIS OF INSTABILITY REMAINS
MORE OR LESS IN PLACE. BECAUSE OF THE CLOUDS AND ONSH0RE WINDS...USED
A BLEND OF MOS NUMBERS FOR ALL LOCATIONS.

THE DRYING WILL ESTABLISH ITSELF ACROSS THE EASTERN ZONES
SUNDAY...BUT THE RAIN BAND WILL STILL BE IN PLACE ACROSS THE
SOUTHERNMOST ZONES ON SUNDAY. ONCE AGAIN...USED A BLEND OF MOS
NUMBERS TO ACCOUNT FOR THE DIFFERENCE IN THE AMOUNT OF DRYING
ACROSS THE EASTERN ZONES.

WITH THE CONTINUED ONSHORE FLOW AND BUILDING SEAS...WILL ISSUE A
COASTAL FLOOD STATEMENT THIS MORNING FOR THE POTENTIAL FOR BEACH
EROSION AND SPLASHOVER. TIDES ARE NOT ESPECIALLY HIGH...BUT THE
POUNDING SURF MAY CAUSE PROBLEMS IN THE USUAL LOCATIONS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THERE IS NO END IN SIGHT TO THE COOL AND WET WEATHER IN THE
NORTHEAST. A CUT-OFF LOW PRESSURE SYSTEM ALOFT WILL REMAIN NEAR
THE GREAT LAKES FOR SEVERAL DAYS...CONTINUING A BROAD AND MOIST
EAST TO SOUTHEAST FLOW ACROSS THE REGION.

HIGH PRESSURE WILL BUILD ACROSS NORTHERN MAINE
SUNDAY. HOWEVER...A STRONG EASTERLY FLOW WILL PERSIST ACROSS
SOUTHERN NEW HAMPSHIRE...WITH RAIN THROUGHOUT THE DAY. AREAS NORTH
OF PORTLAND MAY SEE A BREAK OF SUNSHINE SUNDAY AFTERNOON...BUT
ANY SUN WILL BE SHORT LIVED AS ANOTHER DISTURBANCE APPROACHES FOR
MONDAY. THE NAM/UKMET ARE DRIER THAN THE GFS/GEM FOR SUNDAY NIGHT.
GIVEN THE MODEL SPLIT WILL PLAY IT IN THE MIDDLE. AT ANY
RATE (AND UNFORTUNATELY)...ALL MODELS AGREE THAT ANOTHER WAVE OF
LOW PRESSURE WILL LIFT TOWARD THE REGION MONDAY AND TUESDAY...WITH
ANOTHER ROUND OF RAIN LIKELY. ADDITIONAL HEAVY RAINFALL COULD
OCCUR WITH THIS SYSTEM...SO WILL MENTION A CONTINUED POTENTIAL FOR
FLOODING IN THE HWO.

WILL USE GFS/NAM COMPROMISE FOR TEMPERATURES THROUGH TUESDAY. NO
CHANGES MADE BEYOND TUESDAY...BUT THE OVERALL WET PATTERN IS STILL
FORECAST TO CONTINUE...WITH A CHANCE OF RAIN VIRTUALLY EVERY DAY
OF THE LONG TERM.

&&

.AVIATION...
IFR CEILINGS REMAIN IN PLACE AT ALL LOCATIONS THIS MORNING...AND
THIS SHOULD REMAIN THE CASE FOR ALL BUT AUG THROUGHOUT THE DAY.
THE DRYING FROM THE EAST SHOULD ALLOW CEILINGS AT AUG TO RISE
ABOVE VFR LATE THIS AFTERNOON...AND STAY THERE TONIGHT. CON...PSM
AND PWM WILL CONTINUE WITH MVFR OR IFR VISIBILITIES IN RAIN AND
FOG...WITH THE WORST CONDITIONS AT PSM.

&&

.MARINE...
IN THE SHORT TERM...THE GRADIENT THIS MORNING BETWEEN THE SURFACE
WARM FRONT WELL TO THE SOUTH AND THE HIGH BUILDING SOUTH FROM THE
MARITIMES IS PRODUCE NEAR GALE CONDITIONS ACROSS THE EATER WATERS.
AS THE HIGH BUILDS SOUTH...THERE SHOULD BE A TIGHT GRADIENT ACROSS
THE SOUTHERN WATERS. GIVEN THE DIRECTION AND FETCH OF THE WIND...
LOOKS AS THOUGH THE SOUTHERN WATERS WILL GET GALE CONDITIONS.

FOR THAT REASON...THE GALE WARNING HAS BEEN ISSUED THIS MORNING.
THE EASTERN WATERS WILL FALL BELOW GALE LATER THIS MORNING...AND
COULD EVEN BE JUST BELOW SMALL CRAFT LEVELS BY THIS EVENING. ALL
WATERS SHOULD DROP INTO THE SMALL CRAFT RANGE TONIGHT AS THE BEST
GRADIENT RELAXES. THE WAVE WATCH MODEL SEEMED TO HAVE A GOOD
HANDLE ON SEAS THIS MORNING...AND WAS USED WITH LITTLE CHANGE.

IN THE LONG TERM...EXPECT SMALL CRAFT CONDITIONS TO LAST THROUGH
MONDAY...MAINLY IN LEFT OVER SEA SWELLS FROM THE PERSISTENT
EASTERLY FLOW.

&&

.HYDROLOGY...
THE FLOOD WATCH REMAINS IN EFFECT FOR THE SAME AREA THIS MORNING.
MAY HAVE TO REVISIT THIS LATER THIS MORNING IF THE RAIN BANDS
BECOME ACTIVE OVER THE CENTRAL ZONES LATER THIS MORNING. IN
ADDITION...MAY HAVE TO WATCH THE NEXT SET OF ZONES UP FROM THE
WATCH IF THE BAND ACROSS NORTHERN MA MOVES FURTHER NORTH THAN
EXPECTED. THIS SHOULD BECOME NEARLY EAST TO WEST ORIENTED AS THE
MID LEVEL FLOW BACKS AND BECOMES MORE EASTERLY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...FLOOD WATCH FOR NHZ007-008-013-014 UNTIL 8 AM SUNDAY.
MARINE...GALE WARNING FOR ANZ150 UNTIL MIDNIGHT SUNDAY.
&&

SHORT TERM: HAYES
LONG TERM: APFFEL
Hazardous weather outlook, May 13, 4:05 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
505 AM EDT SAT MAY 13 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-140915-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
505 AM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR SOUTHERN NEW HAMPSHIRE. HEAVY RAIN
IS EXPECTED TODAY...TONIGHT...WITH RAIN LINGERING INTO SUNDAY. 2
TO 4 INCHES OF RAIN IS POSSIBLE IN THE WATCH AREA...WITH FLOODING
IN SMALL STREAMS AND RIVER BASINS POSSIBLE.

IN ADDITION...2 TO 3 INCHES OF RAIN FELL ACROSS CENTRAL MAINE FROM
BRUNSWICK...TO LEWISTON...TO RUMFORD OVERNIGHT. MINOR FLOODING IS
ALSO POSSIBLE HERE TODAY. THE AXIS OF HEAVIER RAINFALL IS EXPECTED
TO SHIFT FROM CENTRAL MAINE TO SOUTHERN NEW HAMPSHIRE...SOMEWHAT LIMITING
ADDITIONAL RAINFALL IN THESE LOCATIONS.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL RAINFALL WITH ANOTHER SYSTEM MONDAY AND TUESDAY MAY
CAUSE ADDITIONAL FLOODING. ALTHOUGH IT IS TOO FAR OUT TO DETERMINE
WHERE THE HEAVIEST RAIN WILL FALL...A SIMILAR MOIST PATTERN WILL
SET UP...POTENTIALLY BRINGING 2 INCHES OF RAINFALL OR GREATER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS...ESPECIALLY
AREA WHICH HAVE RECEIVED GREATER THAN 2 INCHES OF RAINFALL.

APFFEL

In the hours before

Special weather statement, May 12, 11:50 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1250 AM EDT SAT MAY 13 2006

MEZ018-023-NHZ006-009-010-130900-
INTERIOR YORK-COASTAL YORK-SOUTHERN CARROLL-BELKNAP-STRAFFORD-
INCLUDING THE CITIES OF...BIDDEFORD...SACO...OLD ORCHARD BEACH...
WOLFEBORO...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER...
DURHAM
1250 AM EDT SAT MAY 13 2006

...HEAVY RAIN WILL AFFECT SOUTHWEST MAINE AND EAST CENTRAL NEW
HAMPSHIRE THROUGH 400 AM...

AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A DEVELOPING AREAS OF HEAVY RAIN ACROSS YORK COUNTY MAINE AND
STRAFFORD AND CARROLL COUNTIES IN NEW HAMPSHIRE. AS THE RAIN AREA
EXPANDS AND MOVES NORTHWEST...PLACES LIKE ALFRED...WATERBORO...
BROOKFIELD AND OSSIPEE MAY RECEIVE AS MUCH AS 2 INCHES OF RAIN
THROUGH 400 AM. IN ADDITION...A RUMBLE OF THUNDER IS ALSO POSSIBLE.

THIS MUCH RAIN WILL RESULT IN LOCALIZED STREET FLOODING...AS WELL
AS FLOODING OF LOW LYING AREAS. IN ADDITION...SHARP RISES CAN BE
EXPECTED ON SMALL RIVERS AND STREAMS. IF YOU PLAN TO TRAVEL IN
THIS AREA OVERNIGHT...BE ON THE ALERT FOR PONDING OF WATER ON THE
ROAD.

HAYES
Special weather statement, May 13, 3:13 AM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
413 AM EDT SAT MAY 13 2006

NHZ007>010-013-131115-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
INCLUDING THE CITIES OF...CLAREMONT...NEWPORT...CONCORD...
LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER...
DURHAM...DERRY...LONDONDERRY...EXETER
413 AM EDT SAT MAY 13 2006

...AN AREA OF HEAVY RAIN WILL AFFECT PORTIONS OF CENTRAL AND
SOUTHEAST NEW HAMPSHIRE THROUGH 700 AM...

AT 400 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF HEAVY RAIN MOVING INTO MERRIMACK AND ROCKINGHAM
COUNTIES IN SOUTHERN NEW HAMPSHIRE. THE BAND IS EXPECTED TO MOVE
INTO BELKNAP AND STRAFFORD COUNTIES AFTER 500 AM...AND CONTINUE
THROUGH THE MID MORNING HOURS.

AS THIS BAND CROSSES THE REGION...AS MUCH AS TWO INCHES OF RAIN
CAN BE EXPECTED IN PLACES LIKE BRENTWOOD...CANDIA...BARRINGTON AND
LOUDON. THIS MUCH RAIN WILL RESULT IN LOCALIZED STREET
FLOODING... AS WELL AS FLOODING OF AREAS OF POOR DRAINAGE. IN
ADDITION...SHARP RISES ARE LIKELY ON SMALL RIVERS AND STREAMS. IF
YOU PLAN TO TRAVEL THROUGH THIS REGION THROUGH MID MORNING...BE ON
THE ALERT FOR PONDING OF WATER ON ROADS.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Oxford

When
May 13, 5:05 AM EST to 8:46 AM EST
Where
Oxford County, Roxbury
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Flood, Cumberland

When
May 13, 3:18 PM EST to May 14, 8:54 AM EST
Where
Cumberland County, Westbrook
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510709, 5510710.